Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

When does Hydrocodone side effects start showing up after its intake?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
How long does a person have to take hydrocodone before it starts to cause damage to their body if taking four 7.5-325 mg's a day and what are the warning signs of damage being caused by hydrocodone?
Posted Thu, 20 Feb 2014 in Medicines and Side Effects
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer: As below. Detailed Answer: Hi, Welcome to Healthcare Magic! Hydrocodone is an opioid and while an overdose can cause acute effects like intoxication, seizures, sedation, and coma, the long term effects appear after one becomes dependent on the drug. You can identify this by noticing if you feel any withdrawal symptoms if you do not take your usual dose. These are likely to be symptoms like muscle aches, dilation of pupils, loose motions, lacrimation, running nose, goose flesh, yawning, sneezing, restlessness, craving etc. If you have become tolerant to the drug, that is, if higher dosages are needed to produce the same effect, this is another sign that you are becoming dependent on it. Damage to internal organs like liver and kidneys is usually evident only after years of heavy use and is unlikely in people who are not dependent on it. I hope this helps clear up things for you. Please feel free to ask if you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Follow-up: When does Hydrocodone side effects start showing up after its intake? 1 hour later
Hi Dr. Parakh! Thank you for answering my question! I do have a follow up question. What is considered "heavy usage"?
Answered by Dr. Preeti Parakh 7 hours later
Brief Answer: Explained below. Detailed Answer: Hi, There is no definition of heavy usage. It varies from person to person. For example, one may take the dose you mentioned all his life without becoming dependent or without suffering from any damage to their kidney or liver. But another person may notice tolerance and withdrawal within a few months, and so hike up the use, ultimately using dosages far higher than prescribed and end up damaging their internal organs. The ability of internal organs to resist damage from medicines also varies from person to person. If the liver and kidneys are weakened by pre-existing disease, they would be more likely to fail earlier. In your case, I think you need to be watchful for two things: 1) See if you are developing tolerance and withdrawal, as these two imply that your body is becoming dependent on the drug. Once you become dependent, then your usage is likely to increase over time and at some point, it may end up damaging your liver and kidneys, in addition to the mental effects of dependence. 2) The paracetamol component in your medicine does not lead to dependence but can damage liver and kidneys more than hydrocodone. So you must do blood tests for liver and kidney function at least twice a year. If you can keep an eye on the functioning of your liver and kidneys and avoid becoming dependent, you can avert serious long term damage from the drug. Please feel free to ask if you need any other clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor